Tornadoes · United States · Kansas · 2014
EF0 tornado, Lake Mc Kinney, Kansas, June 3, 2014
This EF0 tornado ran 0.7 miles across Kearny County on June 3, 2014, touching down at 8:20 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 3, 2014
- Touchdown
- 8:20 PM CDT (01:20 UTC)
- Lifted
- 8:21 PM CDT (01:21 UTC)
- On the ground
- 1 minutes
- Path length
- 0.7 miles (1.1 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Kearny County
- Touchdown point
- 38.110, -101.260
- Lift-off point
- 38.109, -101.247
- Record number
- 1406031920-01
What the Weather Service recorded
Severe weather including a tornado occurred during the evening.
This was a brief ground circulation and funnel.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 16:00 UTC | 01:00 UTC | Wind Advisory | DDC |
| 20:00 UTC | 01:00 UTC | Red Flag Warning | DDC |
| 20:00 UTC | 04:20 UTC | Fire Weather Watch | DDC |
| 00:30 UTC | 01:15 UTC | Severe Thunderstorm Warning | DDC |
| 01:07 UTC | 01:45 UTC | Severe Thunderstorm Warning | DDC |
| 01:25 UTC | 02:00 UTC | Tornado Warning | DDC |
| 01:56 UTC | 02:17 UTC | Severe Thunderstorm Warning | DDC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Jun 3, 6:02 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jun 3, 6:02 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 602 PM CDT Tue Jun 3 2014 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Wednesday) ISSUED AT 239 PM CDT TUE JUN 3 2014 The main focus for this afternoon and evenings forecast is again for chances of severe convection. One big negative for convective development this afternoon is a warming mid level. Of the convective allowing models a couple allow no storms across southwest Kansas while the NMMs, 4 km NAM and the HRRR all support some type of brief, mainly isolated supercell development coming out of eastern Colorado near the dryline and sweeping east into west central KS. Sufficient shear and MUCAPE combinations are in place to support a brief window of severe threat including large hail (golf balls to tennis balls in most instances) as well as damaging supercell RFD winds. Any severe threat is likely confined to locations west of highway 83 and is low to begin with given the trouble storms will have gaining large depth. Wind advisory conditions will persist through sunset before the surface heating ceases. Some of the warmest overnight temperature of the season will be experienced tonight and early tomorrow especially across south central Kansas. The surface cold front will push though the area by noon on Wednesday providing northeasterly upslope surface flow. Models at this time are not indicating any additional convection, at least during the daytime hours on Wednesday. The model consensus for highs Wednesday range from upper 80s north to upper 90s south and west. .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 341 PM CDT TUE JUN 3 2014 A convectively active period awaits midweek through the weekend as southwestern Kansas finds itself in a favorable west-southwest flow regime with a mean upper tropospheric jet extending from southern California to central Kansas. A cold front will push south late tonight into early Wednesday before stalling out just to our south across the northern Panhandles/far northwest Oklahoma. A few surface-based storms may form across Barber County late afternoon Wednesday, however a very warm middle troposphere will likely prevent surface based convection. Things will change quite a bit overnight Wednesday night as the 850-700mb layer becomes very warm frontogenetic as a weak upper level disturbance ripples east-northeast through the pattern. The warm frontogenetic forcing for ascent will be quite strong during the 06-12Z Thursday time frame. Ample moisture in this frontogenetic layer will contribute to upwards of 2000 J/kg MUCAPE during the overnight hours. All the reliable global mesoscale models at this time frame are bullish on nocturnal convective development...and fairly vigorous at that...especially north of a Garden City to Dodge City to Pratt line. 2-7km AGL deep layer shear in combination with the aforementioned 2000 CAPE will be more than favorable for elevated severe storms capable of very large hail perhaps to two inches in diameter. A heavy rain threat will also exist as storms would likely form in a northwest to south east orientation with some individual convective cell training a distinct possibility. Everywhere we have 50 or greater POP we will amend the thunderstorm forecast with Large Hail and Heavy Rain. This will be mesoscale convective system (MCS) Number One. The overall pattern will remain unchanged, and the setup for another MCS (Number Two) will likely take place across the southern half of the DDC forecast area (along/south of the Arkansas River) in a renewed zone of 850-700mb warm frontogenesis. MCS Number Two would likely move off into south central KS and/or northern Oklahoma by daybreak Friday with some recovery taking place through the day Friday. The surface front will likely remain just south of the Kansas-Oklahoma border with post-frontal upslope convection likely to form across eastern Colorado late in the day Friday. Some of this diurnal activity may spread into far west-central/southwest Kansas by early Friday evening as MCS Number Three. What seems more likely is that nocturnal MCS Number Three will materialize after sunset Friday as yet another minor disturbance moves northeast through the pattern across the Central Plains. Eventually, a final, stronger shortwave trough will eject out into the Central Plains by late in the weekend and surface-based storms may impact southwestern Kansas. By Saturday and Sunday, though, the details become increasingly sketchy as the result of MCS Number Three may place the effective front too far south for MCS Number Four to impact southwestern Kansas. The bottom line is that a wet period is in store and much of the southwest Kansas region will see in excess of an inch of rain before all is said and done. There will likely be some areas of the southwest Kansas region that see MUCH more than that...especially of successive MCS's track over the same general areas of our region. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) ISSUED AT 600 PM CDT TUE JUN 3 2014 VFR conditions will prevail at all TAF sites through early Wednesday morning. Winds will remain south to southwesterly 20 to 35kt through this evening as a strong surface low in northwestern Kansas moves eastward into north central Kansas overnight. A frontal boundary will then push southeastward across western Kansas early Wednesday morning turning winds northerly 10 to 20kt. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 92 62 84 / 10 10 50 40 GCK 64 92 61 82 / 20 10 50 40 EHA 65 94 61 85 / 10 10 20 20 LBL 66 95 63 87 / 20 10 30 20 HYS 66 85 60 81 / 30 10 50 50 P28 72 97 66 86 / 10 20 60 50 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY until 8 PM CDT /7 PM MDT/ this evening FOR KSZ030- 031-043>046-061>066-074>081-084>090. RED FLAG WARNING until 8 PM CDT /7 PM MDT/ this evening FOR KSZ061-062-074-084. && SHORT TERM...Russell LONG TERM...Umscheid AVIATION...JJohnson
Hazardous weather outlook, Jun 3, 8:35 AM CDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...AMENDED NATIONAL WEATHER SERVICE DODGE CITY KS 835 AM CDT TUE JUN 3 2014 KSZ030-031-043>046-061>066-074>081-084>090-041145- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 835 AM CDT TUE JUN 3 2014 /735 AM MDT TUE JUN 3 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON. A RED FLAG WARNING IS IN EFFECT FROM 3 PM TO 8 PM CDT. PLEASE SEE THE SPECIFIC WEATHER MESSAGES FOR DETAILS. A SLIGHT CHANCE OF THUNDERSTORMS EXISTS LATE THIS AFTERNOON AND EVENING NORTHWEST OF A LINE FROM JETMORE TO LACROSSE. HAIL AS LARGE AS HALF DOLLARS AND WIND GUSTS IN EXCESS OF 60 MPH CAN BE EXPECTED WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FROM WEDNESDAY NIGHT THROUGH MONDAY, THERE ARE VARYING CHANCES FOR THUNDERSTORMS. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL, DAMAGING WINDS, AS WELL AS LOCALIZED FLOODING IS POSSIBLE WEDNESDAY NIGHT. THE NEXT PERIOD WITH HIGHER CHANCES FOR STORMS IS FRIDAY NIGHT. IT IS TOO EARLY TO DETERMINE IF STORMS FRIDAY NIGHT WILL BE SEVERE BUT LOCALIZED HEAVY RAIN AND FLOODING WILL AGAIN BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 33
In the hours before
Special weather statement, Jun 3, 6:09 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
509 PM MDT TUE JUN 3 2014
KSZ061-040000-
HAMILTON-
509 PM MDT TUE JUN 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY...
AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF HOLLY...OR 8 MILES NORTHWEST OF
COOLIDGE...MOVING EAST AT 25 MPH.
WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
LAT...LON 3825 10205 3827 10197 3827 10157 3811 10155
3794 10155 3792 10205
TIME...MOT...LOC 2309Z 261DEG 20KT 3815 10206
18Special weather statement, Jun 3, 6:59 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM MDT TUE JUN 3 2014
KSZ061-062-040045-
HAMILTON-KEARNY-
559 PM MDT TUE JUN 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES...
AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF COOLIDGE...MOVING EAST AT 20
MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
LAT...LON 3827 10204 3827 10134 3806 10143 3802 10205
3821 10205
TIME...MOT...LOC 2359Z 257DEG 19KT 3815 10187
18Local storm report, Jun 3, 8:13 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 5 N SYRACUSE 38.05N 101.75W
06/03/2014 M1.00 INCH HAMILTON KS PUBLIC
&&
RBURGThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
1.3 hours before the tornado, 125 km from the path. June 4, 2014.
- Mixed-layer CAPE
- 1249 J/kg
- Mixed-layer CIN
- -369 J/kg
- Surface CAPE
- 1862 J/kg
- Mixed-layer LCL
- 2565 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.1 K/km
Dodge City, (KDDC), 12:00Z
10.7 hours after it, 125 km from the path. June 4, 2014.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -810 J/kg
- Surface CAPE
- 147 J/kg
- Mixed-layer LCL
- 2470 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -156 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.8 K/km
The surface observations
Garden_city (GCK), 51 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:54 UTC | 94 | 51 | 190° 26 kt | 36 | 1005.8 | |
| 00:54 UTC | 91 | 55 | 180° 24 kt | 30 | 1005.4 | |
| 01:29 UTC | 90 | 56 | 180° 24 kt | 32 | 1005.1 | VCTS |
| 01:41 UTC | 89 | 57 | 180° 24 kt | 31 | 1005.1 | TS |
| 01:54 UTC | 89 | 57 | 170° 20 kt | 31 | 1004.7 | TS |
| 02:19 UTC | 86 | 59 | 320° 38 kt | 49 | 1007.8 | TS HZ SQ |
| 02:24 UTC | 73 | 63 | 360° 39 kt | 52 | 1009.1 | +TSRA SQ |
| 02:31 UTC | 69 | 65 | 10° 32 kt | 52 | 1009.8 | +TSRA BR |
| 02:36 UTC | 69 | 65 | 20° 26 kt | 47 | 1010.8 | +TSRA BR |
| 02:44 UTC | 68 | 65 | 70° 18 kt | 34 | 1008.8 | TSRA BR |
| 02:47 UTC | 68 | 64 | 10° 18 kt | 25 | 1007.8 | -TSRA BR |
| 02:54 UTC | 68 | 62 | 60° 14 kt | 25 | 1008.1 | -TSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 119 km away, was scanning. The volume nearest the touchdown began at 01:20 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:32 UTC | TSTM WND DMG | 7 Nnw Deerfield | Kearny, KS | AN IRRIGATION SPRINKLER WAS ROLLED OVER. |
| 00:58 UTC | HAIL 1 | 5 N Syracuse | Hamilton, KS | |
| 01:16 UTC | HAIL 1 | 14 Nnw Deerfield | Kearny, KS | |
| 01:20 UTC | TORNADO | 12 N Lakin | Kearny, KS | |
| 01:28 UTC | HAIL 1 | 13 Wsw Friend | Kearny, KS | |
| 01:44 UTC | TSTM WND GST 75 | 8 N Lakin | Kearny, KS | STRONG WINDS CAUSED EXTENSIVE DAMAGE TO TREES. |
| 01:55 UTC | HAIL 1 | 8 N Garden City | Finney, KS | |
| 02:02 UTC | HAIL 1 | 1 W Holcomb | Finney, KS | |
| 02:02 UTC | HAIL 2.5 | 7 Nne Garden City | Finney, KS | WIND ESTIMATED AT 70-80 MPH IN COMBINATION WITH LARGE HAIL CAUSED EXTENSIVE DAMAGE TO HOME. |
| 02:07 UTC | HAIL 1 | 1 Wnw Garden City | Finney, KS | |
| 02:12 UTC | HAIL 1.75 | 2 N Garden City | Finney, KS | |
| 02:13 UTC | TSTM WND GST 65 | Garden City | Finney, KS | PUBLIC REPORT ESTIMATED WIND GUSTS OF 60 TO 70 MPH JUST SOUTHEAST OF GARDEN CITY COMMUNITY COLLEGE. |
| 02:19 UTC | FLOOD | Garden City | Finney, KS | STREED FLOODING WAS IN PROGRESS ALONG KANSAS AVENUE. THE AREAS THAT ALWAYS FLOOD IN HEAVY RAIN ARE EXPERIENCING MINOR FLOODING. |
| 02:19 UTC | FLOOD | Garden City | Finney, KS | STREET FLOODING WAS IN PROGRESS ALONG KANSAS AVENUE. THE AREAS THAT ALWAYS FLOOD IN HEAVY RAIN ARE EXPERIENCING MINOR FLOODING. |
| 02:19 UTC | HAIL 0.88 | 2 N Garden City | Finney, KS | |
| 02:24 UTC | TSTM WND GST 52 | 4 Nw Pierceville | Finney, KS | THE WIND WAS MEASURED AT THE GARDEN CITY AIRPORT. |
| 02:25 UTC | TSTM WND DMG | 5 Ese Garden City | Finney, KS | A SEMI WAS BLOWN OVER BY STRONG WIND NEAR SIXTEEN MILE ROAD AND HIGHWAY 50. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of June 3, 2014
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 3 | 12:07 PM MDT | EF0 | Hot Springs, WY | 2.2 | 30 | |||
| June 3 | 4:18 PM CDT | EF0 | Valley, NE | 1.1 | 50 | $50,000 | ||
| June 3 | 5:01 PM CDT | EF0 | Greeley, NE | 0.0 | 25 | |||
| June 3 | 5:02 PM CDT | EF2 | Pottawattamie, IA | 2.8 | 680 | |||
| June 3 | 10:30 PM CDT | EF3 | Nemaha, KS | 6.3 | 500 | 2 | ||
| June 3 | 10:33 PM CDT | EF1 | Hamilton, NE | 4.1 | 700 | $500,000 | ||
| June 3 | 11:24 PM CDT | EF1 | Brown, KS | 2.6 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.